Alabama, 2019

Damaging Wind in Alabama, June 5, 2019

June 5, 2019 · NWS HUN · 1 event in 1 county or zone

A strong thunderstorm knocked a tree down onto a power line during the mid morning hours in northern Madison County. This resulted in a brief power outage in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong thunderstorm knocked a tree down onto a power line during the mid morning hours in northern Madison County. This resulted in a brief power outage in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 5, 8:17 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 5, 8:17 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
917 AM CDT Wed Jun 5 2019

.NEAR TERM...(Rest of Today)
Issued at 917 AM CDT Wed Jun 5 2019

At 14Z, the surface chart indicated a warm front running south from
east of Nashville through eastern AL, then east through central GA.
This feature may provide weak convergence this afternoon for
convective development as noted in various CAM output. However,
instability is a question mark due to the extensive mid and high
clouds in place. Temperatures are warming into the u70s-l80s west of
the warm front, but remain in the l-m70s further east. So, only
about 7-8 degrees warming are needed to reach the current max temp
forecast. Thus, will not adjust at this time.

.SHORT TERM...(Tonight through Friday night)
Issued at 257 AM CDT Wed Jun 5 2019

Ongoing convection during the day will wan during the early evening
hours as we lose our daytime heating. However, an unsettled pattern
will begin to take shape overnight as a trough to our west moves into
the Southern Plains. As this trough approaches, flow aloft will
become more southwesterly, with a fetch of deep Gulf moisture
allowing PW values to exceed the 90th percentile for early June
(~1.85 inches). Meanwhile, several shortwaves are expected to move
through the region from tonight through Friday, bringing multiple
rounds of showers and thunderstorms. Models continue to differ on the
exact timing of the waves and the placement of any heavy precip
bands, so the forecast reflects the latest blended guidance. This
keeps at least likely PoPs in through Friday night. The highest
confidence for widespread showers lies in the Friday through Friday
night period, when models generally agree with the eastward movement
of the aformentioned trough into the Lower Mississippi Valley. These
trends may fluctuate a bit over the next few forecast packages, as
better consensus comes into play.

Although this is a lower confidence forecast with regard to the
timing of precip, one this is for certain, moisture will not be
lacking with this event. The above normal PW values will linger
through Friday night, leaving the potential for heavy rainfall if any
convection is able to develop. There is a concern for storms along
the Gulf to cut us off from the deeper instability and thus, kept
thunderstorms more scattered. But there will still be plenty of
moisture and forcing to provide moderate rainfall even if we are cut
off from the instability. Storm total rainfall amounts during the
short term period will generally be from 1.5 inches north of the TN
River to upwards of 2.5 inches south of the river. Again, these
values will fluctuate a bit. The good news is that the area remains
fairly dry and can certainly handle this amount of rainfall. So,
given the duration will be around 48 hours, there shouldn't be any
hydro concerns.

Temperatures will be closer to seasonal norms during the short term
period, as clouds and rain temper heating. For now, kept highs in the
lower to mid 80s across the area on Thursday and Friday, however
these may end up being too high if we don't realize any breaks in
cloud cover. Overnight lows will be in the mid to upper 60s.

.LONG TERM...(Saturday through Tuesday)
Issued at 257 AM CDT Wed Jun 5 2019

The wet pattern will continue through the weekend across the TN
Valley, as the upper trough axis remains to our east. As was stated
in the short term, there will be no shortage of moisture, with PW
values nearing their climatological max for this time of year. Thus,
numerous showers will persist through Sunday providing an additional
1 to 3 inches of rainfall. This will bring the storm totals from the
period Thursday through Monday around 2 to 4 inches, with some areas
approaching 5 inches. Again, the exact placement of any heavy bands
is hard to determine with any reasonable confidence this far out but
if we do realize the higher amounts leading into the weekend, any
additional rain could begin to impact the area. This will especially
be the case for any instances of heavy rainfall.

The upper trough will weaken and finally push eastward and across the
area Sunday night, bringing an end to the more widespread rain.
Lingering moisture will keep scattered showers and thunderstorms int
the area on Monday, before the system moves east of the area Monday
night. This will mean dry conditions are expected on Tuesday as zonal
flow takes hold of the pattern aloft.

Similar to the short term period, temperatures through Tuesday will
be right around to slightly below seasonal norms, with highs topping
out in the lower to mid 80s and lows in the mid to upper 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 620 AM CDT Wed Jun 5 2019

At least for the first 6 hours of the period, VFR conditions are
expected to prevail at the terminals with winds increasing from the
southwest to around 10 kts by 18Z. Scattered, diurnally driven
convection is expected this afternoon. Although confidence on exact
timing/coverage is fairly low, the greatest chance for thunderstorms
impacting the terminals will be between 21Z and 23Z and thus have
included a PROB30 group with TSRA for this period. Any storms in the
area will quickly diminish by 01Z, as daytime heating wanes. However,
after this initial break in precip, more widespread showers will
approach the area early Thursday morning, reaching KMSL by 10Z. Most
of this activity will remain west of KHSV through the end of the
period but included the VCSH to account for some uncertainly with
timing. Along with this second round of precip, lower cigs are
possible. Confidence is a bit too low to include cigs below 3000
feet so SCT was included with this issuance.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...73
LONG TERM...73
AVIATION...73

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 5, 8:32 AM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Huntsville AL
932 AM CDT Wed Jun 5 2019

ALZ001>010-016-TNZ076-096-097-061100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
932 AM CDT Wed Jun 5 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Thunderstorm redevelopment is possible this afternoon, with the
greatest chance generally east of I-65. A strong thunderstorm or two
with gusty winds and small hail are possible.

After a break in the thunderstorm activity this evening, additional
isolated to scattered thunderstorms are possible after midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thunderstorms will increase in coverage during the day on Thursday,
with scattered thunderstorms embedded in widespread showers expected
through at least Sunday. The coverage of thunderstorms will decrease
Sunday night, with thunderstorms tapering off after midnight on
Monday. Multiple rounds of heavy rainfall are expected, which may
lead to isolated instances of minor flooding by the weekend.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The radar

The Northeast Alabama radar (KHTX), 44 km away, was scanning. The volume nearest the first event began at 15:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 5, 9:32 AM CST
Where
Madison County, 0.89 mi SE of Fisk
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.960, -86.570

A tree was knocked down onto a power line on Floyd Hardin Lane near Highway 231. | This caused a brief power outage in the area. Small hail was reported by the Madison County Sheriff in the same general area. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817015.